Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 122, NWS Dodge City, KS

June 15, 1997Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 1997, 5:13 PM CDT for Trego County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 1997, 5:13 PM CDT (22:13 UTC)
Expired
Jun 15, 1997, 6:00 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 5:15 PM CDTHail 0.75Cedar Bluff Res, KS
Jun 15, 5:53 PM CDTHail 0.75Cedar Bluff Res, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 152213 RRA
SVRDDC
KSC195-152300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT SUN JUN 15 1997

* SEVERE THUNDERSTORM WARNING FOR
  TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 600 PM CDT
 
  SOME LOCATIONS AFFECTED
  TREGO CENTER             THROUGH 530 PM CDT
  CEDAR BLUFF DAM            BY 530 PM CDT
  RIGA                       BY 545 PM CDT

* AT 509 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM IN THE VICINITY OF TREGO CENTER MOVING EAST AT 20 MPH.

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF AND
YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

CICCONE/PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:48 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 15, 3:48 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT SUN JUN 15 1997

BIGGEST CHALLENGE THIS FCST IS WHERE STRONGEST STORMS WILL BE.
THEN...HOW CLOUDS WILL INFLUENCE TEMPS PDS 2 AND 3.

19Z SFC CHART CHART SHOWS SURFACE LOW ALMOST DIRECTLY OVER GCK WITH
WEAK DRY LINE TRAILING SW INTO ERN NM.  60+ DEW PTS COVER ERN 2/3RDS OF
CWA.  20Z ADAP SHOWS LI/S OF -6 ACRS ALL CWA AND NO CAP AS OF
20Z...THUS TSTMS COULD FIRE ANY TIME NOW.  FOR NOW...THINK FIRST
DEVELOPMENT WILL BE ALONG BOUNDRY MARKED BY LINE OF CU FROM WEST OF HYS
TO WEST OF GCK.  THEN...THIS LN OF STORMS SHOULD MARCH EASTWARD AS
STORMS MOVE NEWD.  MUCH RICHER SFC MOISTURE IN E PART OF CWA...WITH 19Z
DEW PTS IN 67-68 DEG RANGE.  UPR FLOW VEERS(SLIGHTLY) TO WEST AND
SPECIAL 18Z SOUNDING SHOWS WEAK CAA TAKING PLACE ALOFT.  THIS ALL
POINTS TO PSBL SVR STORMS THIS EVENING IN S AND CNTRL PARTS OF CWA...WL
MENTION PSBL SVR THERE BUT WITH CHC POPS.
MODELS ALL IN FAIRLY GOOD AGREEMENT WITH TAKING SFC FRNT MARCHING ACROS
CWA FROM NW TNGT...THEN FROM W OKLA TO NE MO BY 16/12Z...THEN HIGH
PRESS PUSHES IT FARTHER S BEFORE COOLER AND DRIER AIR SETTLES IN MON NT
AND TUES.  WILL GO WITH LOWER CHC POPS IN ALL BUT NRN COUNTIES MON NT
AND TUES.

FOR TEMPS...WL GO CLOSE TO GUIDANCE TNGT BUT LOWER BY A CATG MON/S
HIGHS WITH CLOUDS TO SURPRESS SOLAR HEATING.  THEN BACK CLOSE TO
GUIDANCE FOR PDS 3 AND 4.

.DDC...NONE.

DDC 060/078 058/081 0.60 444
GCK 059/078 060/079 059 444
EHA 059/075 060/080 060 344
LBL 063/080 061/084 060 344
HYS 058/083 061/083 059 243
P28 066/084 064/086 065 453

BURKE

In the hours before

Special weather statement, Jun 15, 11:21 AM CDT, 5 hours 52 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-160600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1121 AM CDT SUN JUN 15 1997

...SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING...

SYNOPSIS: A LOW PRESSURE TROUGH WILL SINK SOUHTEASTWARD TODAY AND
BE CENTRERED FROM NEAR ELKHART TO HAYS BY THIS EVENING.  A
MOIST...WARM SOUTHWESTERLY FLOW AHEAD OF THIS TROUGH WILL PROVIDE
THE NEEDED INGREDIENTS FOR SEVERE CONVECTION.  AS THE SUN WARMS THE
SURFACE THROUGH THIS AFTERNOON...THE ATMOSPHERE WILL STEADILY
DESTABILIZE.  A DRY-LINE WILL FORM AND MOVE INTO WESTERN KANSAS LATE
THIS AFTERNOON...AND WILL BE THE FOCUS EARLY FOR THUNDERSTORM
DEVELOPMENT.   A STIFF SOUTHWESTERLY FLOW ALOFT WILL PROVIDE SHEAR
TO ANY STORMS THAT GET TRIGGERED.  SUPERCELL AND TORNADIC
THUNDERSTORMS ARE A POSSIBILITY...ESPECIALLY THIS EVENING IN
SOUTH-CENTRAL KANSAS.

THE THREAT OF SEVERE THUNDERSTORMS WITH LARGE HAIL WILL EXIST LATE
THIS AFTERNOON BASICALLY EAST OF LINE FROM SCOTT CITY TO LIBERAL.
FARTHER TO THE EAST...SEVERE STROMS WITH HAIL AND POSSIBLE TORNADOES
ARE LIKELY LATE THIS AFTERNOON INTO THIS EVENING EAST OF A LINE FROM
WAKEENEY TO DODGE CITY TO ASHLAND.  IN EXTREME WESTERN KANSAS...SOME
THUNDERSTORM ACTIVITY IS EXPECTED THIS AFTRERNOON...BUT NOT IN THE
SEVERE CATAGORY.

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS
AFTERNOON AND EVENING IN THE AREAS WITH A SEVERE THREAT.

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:04 PM CDTSevere Thunderstorm WarningDDCEllis, Trego61 min
Jun 15, 6:17 PM CDTSevere Thunderstorm WarningDDCMorton28 min
Jun 15, 6:45 PM CDTSevere Thunderstorm WarningDDCRush45 min
Jun 15, 6:56 PM CDTSevere Thunderstorm WarningDDCSeward49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.